Hail, Monroe
- When
- June 2, 12:40 PM EST
- Where
- Monroe County, 0.53 mi E of Sardis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.620, -80.910
Hailed ranged in diameter from nickel to quarter in size.
A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow-moving frontal boundary dropped south from the Great Lakes during the first two days of June. On the 2nd, as the front sank across Ohio and Pennsylvania, storms were able to fire near and south of the Mason-Dixon Line around midday, with activity continuing through the afternoon. Surface-based CAPE values near and over 2000 J/kg were observed. While the day before was characterized more by damaging wind gusts, sufficient shear and CAPE in the -10C to -30C layer meant that large hail reports ruled the day. Quarter to ping-pong ball sized hail was observed in a few cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 12:37 PM EST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Sun Jun 2 2019 .SYNOPSIS... Showers and thunderstorms are expected this afternoon with a crossing cold front. Dry conditions return early next week with much cooler temperatures. Temperatures will warm to near normal and precipitation chances return on Wednesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... With the mid morning update just made some cosmetic changes to the forecast and smoothed out timing of precipitation. The radar is relatively quiet as of 10am but expect that showers will start redeveloping in the next 1-2 hours as a result of daytime heating. Previous discussion follows. An upper low and will drop south over the eastern Great Lakes today as an associated cold front crosses the region late morning and this afternoon. For some the morning precipitation may be it for the day. Areas south and east of PGH will see the best chances for scattered afternoon convection as a broken line of showers and thunderstorms accompany the cold front as it passes. Drier air moving in behind the front will bring an end to convection. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Colder northwest flow after the trough passage will lead to drier weather and below normal temperatures this evening through Tuesday. A turbulent boundary layer will help mitigate some cooling Sunday night into Monday, but that won't be the case Monday night into Tuesday due to increasing sfc high pressure. Combined with clearer skies and dewpoints dropping to the low 30s, there is potential for near freezing temperatures to develop in valley areas across the eastern ridges. Widespread frost is not expected to develop, but cold prone valleys may want to monitor forecast trends. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... An unsettled weather pattern will return by mid-week that will result in near normal temperature plus periods of showers and thunderstorms. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Showers and thunderstorms will accompany a cold front as it crosses this afternoon. Most of the thunderstorms will be confined to areas south and east of PIT where better instability lies. Have used VCSH/VCTS wording accordingly. MGW has a good chance of a direct hit by a storm based on radar, and have a brief window of IFR visibility possibilities here. Otherwise, VFR/MVFR ceilings will be the rule through the afternoon. Skies will clear tonight behind the front as much drier air moves in, with VFR conditions expected from late evening through Monday. West wind will shift northwest behind the front, with some 15 to 20 knot gusts possible by midday Monday. .Outlook... Restrictions may return by midweek with an approaching Great Lakes low pressure system. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1143 AM EDT Sun Jun 2 2019 MDZ001-OHZ069-PAZ016-021>023-029-031-073>076-WVZ003-004-012-021- 509>514-031545- Garrett-Monroe-Jefferson PA-Allegheny-Armstrong-Indiana-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1143 AM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms ahead of a cold front may produce isolated instances of large hail or damaging wind this afternoon and evening. Also, downpours on saturated ground could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-PAZ007>009-013>015-020-WVZ001-002- 031545- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Hancock-Brooke- 1143 AM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT SUN JUN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 W STONEBORO 41.34N 80.15W
06/01/2019 MERCER PA 911 CALL CENTER
TREE AND WIRES DOWN IN LAKE TOWNSHIP - TIME CORRECTED
&&
EVENT NUMBER PBZ1902258
CLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SUN JUN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 W FILER CORNERS 41.30N 80.14W
06/01/2019 E1.25 INCH MERCER PA PUBLIC
LOCATED NEAR FOX MINE ROAD.
&&
EVENT NUMBER PBZ1902259
SKHSpecial Weather Statement
National Weather Service Pittsburgh PA
1233 PM EDT Sun Jun 2 2019
MDZ001-021700-
Garrett-
1233 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHWESTERN GARRETT COUNTY...
At 1233 PM EDT, a strong thunderstorm was located near Loch Lynn
Heights, or near Mountain Lake Park, moving east at 35 mph.
Hail of up to the size of a nickle is possible with this storm.
Locations impacted include...
Mountain Lake Park... Oakland...
Bayard... Loch Lynn Heights...
Deer Park... Redhouse...
Gorman... Gormania...
Wilson...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3928 7948 3945 7941 3940 7917 3939 7916
3939 7920 3936 7922 3936 7926 3934 7925
3934 7927 3930 7929 3930 7933 3925 7940
TIME...MOT...LOC 1633Z 288DEG 32KT 3934 7935
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT Sun Jun 2 2019
OHZ069-WVZ012-021730-
Monroe-Wetzel-
1257 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
CENTRAL MONROE AND WESTERN WETZEL COUNTIES...
At 1256 PM EDT, a strong thunderstorm was located near Woodsfield,
moving east at 15 mph.
Hail up to the size of nickels is possible with this storm.
Locations impacted include...
Woodsfield... Paden City...
Sardis... Clarington...
Lewisville... Cameron...
Antioch... Stafford...
Graysville... Laings...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3964 8128 3976 8127 3982 8087 3959 8088
3958 8089 3961 8095 3958 8099
TIME...MOT...LOC 1656Z 271DEG 12KT 3970 8120Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Sun Jun 2 2019
WVZ012-021-509-021815-
Marion-Monongalia-Wetzel-
133 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...WETZEL AND WESTERN MARION
COUNTIES...
At 133 PM EDT, a strong thunderstorm was located over Pine Grove, or
9 miles southeast of New Martinsville, moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Mannington... Pine Grove...
Jacksonburg... Smithfield...
Grangeville... Wileyville...
Big Run... Reader...
Folsom... Knob Fork...
Porters Falls... Metz...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3949 8072 3953 8076 3953 8078 3956 8080
3968 8077 3965 8029 3944 8034 3947 8049
3943 8054
TIME...MOT...LOC 1733Z 283DEG 30KT 3958 8070
SKHSpecial Weather Statement National Weather Service Pittsburgh PA 135 PM EDT Sun Jun 2 2019 PAZ031-075-076-WVZ509>511-021815- Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and Northwestern Preston-Monongalia-Preston- 135 PM EDT Sun Jun 2 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE... NORTHEASTERN MONONGALIA AND NORTH CENTRAL PRESTON COUNTIES... At 135 PM EDT, a strong thunderstorm was located near Cassville, or near Star City, moving east at 35 mph. Small hail is possible with this storm. Locations impacted include... Morgantown... Point Marion... Fairchance... Smithfield... Bobtown... Greensboro... Brandonville... Mount Morris... Bruceton Mills... Laurel Run... Cheat Lake... Clifton Mills... This includes the following highways... Interstate 68 in West Virginia between mile markers 8 and 23. Interstate 79 in Pennsylvania between mile markers 0 and 7. Interstate 79 in West Virginia between mile markers 159 and 160. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3972 8012 3982 8010 3981 7958 3959 7966 TIME...MOT...LOC 1735Z 283DEG 30KT 3975 8003 SKH
The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
1 hail. Local standard time, as filed.
Hailed ranged in diameter from nickel to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829724.